You may have heard that the new COVID-19 vaccine is causing swelling and inflammation in patients with dermal fillers. While this may sound alarming, it is actually a completely normal physiological reaction. Patients who have had breast implants and other medical implants, such as pacemakers and hip replacements, may also experience swelling around their implants when receiving the COVID vaccine. However, this swelling can be alleviated by taking a simple anti-inflammatory drug after vaccination.
When our body is introduced to any sort of virus or bacteria—whether from a vaccine or even your own blood—our immune system perceives a threat and goes into overdrive in an attempt to fight off what it considers to be “foreign invaders”. Just as our immune system responds to the presence of bacteria and/or viruses by raising our body’s temperature when we have a fever, inflammation is another one of our immune system’s responses to an irritant or foreign object. When we get vaccinated, it is completely normal for some amount of inflammation and rise in body temperature to occur within the first couple of hours, as our immune system is stimulated.
Though there have not yet been any cases of the COVID-19 vaccine causing capsular contracture in augmented patients at the time of this blog post, it is a possible side effect. Because the COVID vaccine—just like any other vaccine—accelerates your immune system, patients who receive the vaccine may experience swelling around any medical implants, dermal fillers, or even piercings they have in their bodies. Therefore, experiencing capsular contracture around an implant is a possible side effect of getting vaccinated—but it can be easily resolved.
Having medical implants (including breast implants) and/or dermal fillers should not stop you from receiving a COVID-19 vaccine, or any other vaccine. In my practice, I will be recommending that my patients take the drug zafirlukast if they experience any symptoms of capsular contracture—including breast pain, asymmetry, firmness, tightness, and/or misshapen breasts—after receiving the COVID-19 vaccine. Zafirlukast is essentially an immune modulator that blocks your immune system’s inflammatory response to bacteria and viruses, such as the COVID vaccine. Zafirlukast has very few side effects and has been used safely in the medical field for 15 years.
If you have breast or other medical implants, you can take zafirlukast prior to visiting the dentist, as dentist’s visits are a leading cause of capsular contracture in augmented patients.
Before taking zafirlukast or any other antibiotic, make sure to talk to your doctor. Also, be sure to discuss any COVID-19 vaccine concerns you may have with your doctor.
Dr. Larry S. Schlesinger is a board certified plastic surgeon with over 30 years of experience. He has helped countless women look and feel their best through breast augmentation, reconstruction, and other surgical and non-surgical procedures. If you are concerned about capsular contracture in your augmented breasts or would like to discuss breast augmentation, contact Dr. Schlesinger at the Breast Implant Center of Hawaii online or call (808) 597-8835.